Alert archive / Kansas / Special Weather Statements in 2018
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Aug 5, 2018, 11:58 PM CDT for Republic County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2018, 11:58 PM CDT (04:58 UTC)
- Expired
- Aug 6, 2018, 12:30 AM CDT
- In force
- 32 min
- Issued by
- NWS Topeka, KS
County Republic County, KS
The radar
The Grand Island radar (KUEX), 84 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1818 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 387 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 12.2
The text
As transmitted.
850 WWUS83 KTOP 060458 SPSTOP Special Weather Statement National Weather Service Topeka KS 1158 PM CDT SUN AUG 5 2018 KSZ008-060530- Republic- 1158 PM CDT SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REPUBLIC COUNTY UNTIL 1230 AM CDT... At 1157 PM CDT, Doppler radar was tracking a strong thunderstorm near Byron, moving northeast at 40 mph. Winds of 40 to 50 MPH will be possible with this storm. Locations impacted include... Scandia, Courtland, Republic, Munden and Narka. LAT...LON 4000 9737 3993 9737 3974 9793 4000 9793 TIME...MOT...LOC 0457Z 240DEG 49KT 3996 9779 $$ Gargan
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 5, 11:53 PM CDT, 5 minutes earlier.
Area forecast discussion, Aug 5, 11:53 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1153 PM CDT Sun Aug 5 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Monday) Issued at 342 PM CDT Sun Aug 5 2018 Currently, cyclonic flow regime is situated over the Hudson Bay region into portions of southern Canada. Broad anticyclone remains over the southern portions of the Desert Southwest region with mid to upper ridging over the Pac Northwest. In between, a broad fetch of southwesterly to quasi-zonal flow remains over the central Plains into portions of the western Great Lakes region. Speed max is evident aloft with shortwave energy moving into the western Nebraska vicinity. Based on sounding analysis, showers and some embedded thunderstorms blanket a good portion of Nebraska into southern South Dakota into northwest Iowa. A weak synoptic surface boundary that is expected to be reinforced with with digging shortwave into Monday, and impact the forecast area late Monday evening, is extended through southern SD into western MN at this time. Over the forecast area at the surface, a tight pressure gradient remains in place in response to the lee trough over western KS into eastern CO. This has kept strong gusty south/southwesterly winds in place into this afternoon. A nice thermal ridge near the H85 level has sampled at 22C from the 12Z TOP RAOB sounding has only increased by a couple degrees. This has kept a cap in place for today and surface temps have increased to 100F at several locations including Lawrence and Topeka with Manhattan not far behind tapping the warmer temps aloft within a well mixed boundary layer. Should remain dry this afternoon and evening with apparent forcing remaining north of the forecast area. Short-term model guidance and HREF solutions continued to back off from the idea of showers and storms making their way into portions of north central KS until more near the 12Z period. It may be difficult even at that point to get much in the way of precipitation as the sub cloud layer below 10kft is rather dry and will take a while to saturate and by this time the shortwave energy appears to have lifted northeast of the area. During the day Monday, the thermal ridge will likely hold in place acting to reinforce the cap during the early morning hours and into the early afternoon. Thinking is that much of the cloud cover Monday hangs over northern areas. This should allow areas especially along and south of the I-70 corridor to warm into the 90s and remain nearly as warm as today over some areas. The surface boundary should advance into the area as it is pushed along slowly by a digging shortwave emerging from the northern Rockies by late afternoon into the evening Monday. There may be some late afternoon storms that form if they can break the cap, but again this appears to be uncertain if not unlikely at this time based on most solutions. With MLCAPE around 2000 J/kg on the higher end and marginal deep layer shear values around the 30-35kt range, there could be a hail threat with a storm or two. But, would expect mainly a strong wind threat with most storms again if they are able to form. .LONG TERM...(Monday night through Sunday) Issued at 342 PM CDT Sun Aug 5 2018 Into the evening Monday and overnight is when the focus for storms will likely increase. Still keeping in the thought that as the front enters the area, and a few storms that form early could pose mainly a wind threat and still not ruling out hail. As the upper wave interacts more strongly with the lower levels into the late evening and the LLJ increases to around 30kts into the boundary, storms that move into the area from western KS could add to the heavy rain potential over the area mainly into the midnight time frame and overnight period. Hard to tell for sure how heavy the overall rain threat may be due to again soundings suggesting the boundary layer will still have a large dry wedge in place. But, if storms can train then the fact that PWATs will be around 2 inch range, there could be efficient rain producing storms. Into Tuesday, at least the GFS does have some lingering storms remaining in the forecast. But, overall forcing from the upper wave should be shifting east of the area rapidly after mid morning. This should tend to mitigate further storm chances from this point. With the semi-permanent western ridge amplifying again, a period of northwesterly flow maintains near normal temps for the middle part of the week. Looks like any significant precipitation chances after this Monday/Tuesday morning round hold off for the foreseeable future and the typical August pattern holds in place. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1150 PM CDT Sun Aug 5 2018 Expect VFR conditons through the next 24 hours. Isolated to scattered thunderstorms may approach the terminals late Monday evening. A southwesterly low-level jet will increase during the early morning hours to 30-30 KTS 1500 feet above the ground. However, surface winds should remain 8 to 12 KTS through the night, thus the low-level shear will be in the 20 to 30 KT range through 14Z MON. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Drake LONG TERM...Drake AVIATION...Gargan
Hazardous weather outlook, Aug 5, 3:47 PM CDT, 8 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 347 PM CDT Sun Aug 5 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-062100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 347 PM CDT Sun Aug 5 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. There is a slight chance of thunderstorms over north central and portions of northeast Kansas overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of strong to potentially a severe thunderstorm or two Monday late afternoon through Monday night. The main threats will be heavy rainfall. Can not rule out strong winds and possibly hail especially with late afternoon and early evening storms on Monday. hail threats also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Aug 5, 11:58 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Topeka KS 1158 PM CDT SUN AUG 5 2018 KSZ008-060530- Republic- 1158 PM CDT SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REPUBLIC COUNTY UNTIL 1230 AM CDT... At 1157 PM CDT, Doppler radar was tracking a strong thunderstorm near Byron, moving northeast at 40 mph. Winds of 40 to 50 MPH will be possible with this storm. Locations impacted include... Scandia, Courtland, Republic, Munden and Narka. LAT...LON 4000 9737 3993 9737 3974 9793 4000 9793 TIME...MOT...LOC 0457Z 240DEG 49KT 3996 9779 Gargan
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 12:28 AM CDT | Special Weather Statement | TOP | Republic | 47 min |
| Aug 6, 1:35 AM CDT | Special Weather Statement | TOP | Cloud | 40 min |
| Aug 6, 5:44 PM CDT | Special Weather Statement | TOP | Nemaha | 31 min |
| Aug 6, 6:09 PM CDT | Special Weather Statement | TOP | Brown | 51 min |
| Aug 6, 6:24 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 37 min |
Nearby
Special Weather Statements in Kansas, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.